Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS Shreveport, LA

June 17, 2003Rusk County, Texas

NWS Shreveport, LA issued this flash flood warning at Jun 17, 2003, 2:40 AM CDT for Rusk County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 2:40 AM CDT (07:40 UTC)
Expired
Jun 17, 2003, 6:45 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Rusk County, TX

The radar

The Shreveport radar (KSHV), 92 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 170746
FFWSHV
TXC401-171145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 AM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RUSK COUNTY IN NORTHEAST TEXAS

* UNTIL 645 AM CDT

* AT 240 AM CDT...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR       
  INDICATED VERY HEAVY RAIN FROM TATUM TO HENDERSON TO REKLAW.
  LITTLE MOVEMENT WAS INDICATED. RADAR INDICATES THAT FROM ONE
  TO TWO INCHES OF RAIN HAS FALLEN IN THE HENDERSON AREA DURING
  THE PAST HOUR AND ANOTHER TWO TO THREE INCHES IS POSSIBLE DURING   
  THE NEXT HOUR...THIS WILL CAUSE FLASH FLOODING. MOTORISTS
  SHOULD USE CAUTION WHILE TRAVELING THIS MORNING...AND AVOID ANY    
  HIGHWAYS OR SECONDARY ROADWAYS THAT ARE COVERED IN STANDING        
  WATER.   
 
THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...URBAN HIGHWAYS AND UNDERPASSES...ALONG WITH COUNTRY 
ROADS...AND LOW FARMLAND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  RUSK COUNTY IN NORTHEAST TEXAS
UNTIL 645 AM CDT.

LAT...LON 3187 9497 3236 9496 3234 9450 3220 9459
          3198 9461 3197 9451 3188 9448

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:15 AM CDT, 25 minutes earlier.

Area forecast discussion, Jun 17, 2:15 AM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
215 AM CDT TUE JUN 17 2003

A WET WEATHER PATTERN WILL CONTINUE ACROSS THE AREA THROUGH MUCH OF
THE WEEK...AS THE MODELS HOLD AN UPPER LEVEL LOW OVER EAST TEXAS
THROUGH TOMORROW...THEN SLOWLY DRAGGING THE TROUGH AXIS EASTWARD BY
FRIDAY.  MOISTURE ACROSS THE AREA WILL REMAIN IN ABUNDANCE
THROUGHOUT THE WEEK...ALTHOUGH SOME MID TO UPPER LEVEL DRY AIR WILL
TRY TO WORK BACK IN ON THURSDAY.  LOCALIZED FLOODING WILL BE THE
PRIMARY HAZARD TODAY...DUE TO HEAVY RAIN WITH SLOW MOVING
THUNDERSTORMS.  SEVERE WEATHER SHOULD REMAIN AT A MINIMUM...WITH
DAMAGING WINDS BEING THE MAIN THREAT.  FOR TEMPS WILL STAY CLOSE
GUIDANCE...AS COOLER THAN NORMAL MAXES CONTINUE DUE TO CLOUD COVER.

PRELIMS...
SHV 84/70/84/70 6555
MLU 86/73/86/72 6555
TXK 82/69/82/69 6555
TYR 81/69/82/69 6555
LFK 86/70/86/70 6555

ELEVEN

.SHV...NONE.
Hazardous weather outlook, Jun 16, 12:00 PM CDT, 14 hours 40 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A CUT OFF UPPER LEVEL LOW PRESSURE AREA HAS SETTLED IN OVER NORTHEAST
TEXAS...AND IS EXPECTED TO REMAIN IN THIS SAME AREA OVER THE NEXT
COUPLE OF DAYS. A STATIONARY FRONTAL BOUNDARY ALSO REMAINS IN PLACE
FROM SOUTH CENTRAL ARKANSAS...INTO NORTHWEST LOUISIANA AND NORTHEAST
TEXAS.  WITH ABUNDANT MOISTURE IN PLACE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP...ESPECIALLY ACROSS EAST
TEXAS AND INTO SOUTHWEST ARKANSAS...ALONG AND JUST AHEAD OF THE
UPPER LOW AND FRONTAL BOUNDARY.  STORMS ARE EXPECTED TO BE SLOW
MOVING...ALLOWING HEAVY RAIN FALLING OVER THE SAME AREAS... LEADING
TO LOCALIZED FLOODING.  AFTERNOON HEATING WILL HELP DESTABILIZE THE
ATMOSPHERE...WHICH MAY ALLOW THUNDERSTORMS THIS AFTERNOON AND
EVENING TO BRIEFLY BECOME SEVERE...WITH DAMAGING WIND GUSTS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MAINLY
EAST TEXAS...NORTHCENTRAL LOUISIANA...AND SOUTHWEST ARKANSAS THROUGH
AT LEAST MIDWEEK...AS THE UPPER LEVEL LOW AND ASSOCIATED STATIONARY
FRONTAL BOUNDARY REMAIN IN PLACE OVER THE AREA. THUS...LOCALIZED
FLOODING WILL BE THE PRIMARY THREAT AS THE GROUND OVER MUCH OVER THE
REGION IS NEAR SATURATION.

.SPOTTER CALL TO ACTION STATEMENT...
DUE TO THE ISOLATED AND BRIEF NATURE OF ANY SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

20

In the hours before

Local storm report, Jun 16, 10:25 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
1025 PM CDT MON JUN 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    TEXARKANA                 TX   FLASH FLOODS
06/16/03   BOWIE                          HIGH WATER COVERING
                                          NUMEROUS ROADS. REPORTED BY
                                          LAW ENFORCEMENT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:40 PM CDTFlash Flood WarningSHVBowie3 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.